Alert archive / Nevada / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Elko, NV

May 7, 2015Eureka County, Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 7, 2015, 6:18 PM PDT for Eureka County, Lander County, Nevada. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2015, 6:18 PM PDT (01:18 UTC)
Expired
May 7, 2015, 7:15 PM PDT
In force
57 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

Counties Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 99 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2015-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2015-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2201 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

061 
WUUS55 KLKN 080118
SVRLKN
NVC011-015-080215-
/O.NEW.KLKN.SV.W.0002.150508T0118Z-150508T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
618 PM PDT THU MAY 7 2015

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA...
  EAST CENTRAL LANDER COUNTY IN NORTH CENTRAL NEVADA...

* UNTIL 715 PM PDT

* AT 617 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTH OF GRASS 
  VALLEY... AND MOVING NORTH AT 25 MPH. THIS IS A DANGEROUS STORM 
  CAPABLE OF CAUSING SIGNIFICANT PROPERTY DAMAGE AND BLOWING 
  VEHICLES OFF ROADS. 

* LOCATIONS IMPACTED INCLUDE...
  GRASS VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3965 11653 3967 11677 4018 11676 4015 11641
TIME...MOT...LOC 0117Z 185DEG 20KT 3974 11665 

$$

BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:00 PM PDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 7, 2:00 PM PDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT THU MAY 7 2015

.SYNOPSIS...A STRONG STORM SYSTEM PASSING THROUGH SOUTHERN NEVADA
WILL CONTINUE TO PRODUCE WIDESPREAD BENEFICIAL VALLEY RAIN AND
MOUNTAIN SNOW THROUGH FRIDAY. SHOWERS WILL CONTINUE ACROSS EASTERN
NEVADA ON SATURDAY...BEFORE HIGH PRESSURE ALLOWS DRY WEATHER TO
RETURN TO NEVADA ON SUNDAY.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

IMPRESSIVE DYNAMIC CLOSED LOW, ABOUT 546 DM, OVER CENTRAL
CALIFORNIA THIS AFTERNOON. STRONG DIFFLUENCE ALOFT IN THE NE
QUADRANT OF THIS LOW'S CIRCULATION WILL CONTINUE TO SUPPORT
WIDESPREAD SHOWERS AND THUNDERSTORMS INTO THE EVENING HOURS.
LEAST COVERAGE EXPECTED IN HUMBOLDT COUNTY. WITH DIFFLUENCE ALOFT
AND LIMITED INSTABILITY, SOME STRONG STORMS ARE EXPECTED ACROSS
EASTERN NEVADA THROUGH THIS EVENING. DIFFERENTIAL HEATING
BOUNDARIES WILL ALSO PLAY A ROLE IN FOCUSING STORM DEVELOPMENT.
STRONG STORMS WITH LIGHTNING AND SMALL HAIL ARE MOST LIKELY IN
THE MILDER AIRMASS EAST AND SOUTH OF THE RUBY MTNS, BUT STRONG
LIFT AND DYNAMICS WILL MAKE A STRONG THUNDERSTORM POSSIBLE ABOUT
ANYWHERE THROUGH SUNSET. SHOWER COVERAGE EXPECTED TO DIMINISH
AFTER MIDNIGHT.

FRIDAY...STRONG 547 DM UPPER LOW OVER DEATH VALLEY AT 5 AM SLOWLY
WANDERS TO NEAR LAS VEGAS AT 5 PM. WIDESPREAD WRAPAROUND RAIN IS
EXPECTED ACROSS MUCH OF NEVADA ON THE NORTHERN PORTION OF THE
LOW'S CIRCULATION. INCREASED RAIN SHOWER COVERAGE TO THE 90-100%
RANGE FOR MOST ZONES. SIGNIFICANT BENEFICIAL QPF OF 0.15-0.25 INCH
EXPECTED, WITH LESSER AMOUNTS ACROSS HUMBOLDT COUNTY. FRIDAY WILL
BE A GRAY, CLOUDY DAY WITH WIDESPREAD VALLEY RAIN WITH SNOW LEVELS
AVERAGING 7000-7500 FT. LOWEST SNOW LEVELS OF 6500 FT EXPECTED
ACROSS CENTRAL NEVADA/NYE COUNTY, CLOSEST TO THE COLD LOW'S TRACK.
GIVEN HOW TEMPERATURES ARE PERFORMING TODAY, LOWERED MAX TEMPS
SEVERAL DEGREES FOR FRIDAY, WITH MOST VALLEYS HOLDING IN THE 50S,
EVEN UPPER 40S FOR PORTIONS OF CENTRAL NEVADA.

FRIDAY NIGHT...WRARAROUND RAIN WILL CONTINUE TO PIVOT SE ACROSS
EASTERN NEVADA, BEHIND UPPER LOW DEPARTING THROUGH THE FOUR
CORNERS AT 5 AM SATURDAY. INCREASED POPS ACROSS EASTERN NEVADA FOR
THIS EXPECTED EVOLUTION. SNOW LEVELS FORECASTED TO REMAIN NEAR
7000 FT FRIDAY NIGHT, WITH ACCUMULATIONS ABOVE THAT LEVEL. THAT
SAID, WITH COLD ADVECTION BEHIND THE DEPARTING LOW, AND WITH THE
PRECIPITATION FALLING DURING THE COLDER NOCTURNAL HOURS, WILL HAVE
TO WATCH FOR WET SNOW AGAIN FOR THE HIGHER VALLEYS OF EASTERN
NEVADA.

SATURDAY...STRONG STORM EJECTS EAST TO COLORADO BY 5 PM, BUT
WRAPAROUND SHOWERS WILL BE PERSISTENT ACROSS EASTERN NEVADA FOR
MUCH OF THE DAY. HIGHEST SHOWER COVERAGE EAST OF THE RUBY MTNS,
WITH GRADUALLY IMPROVING WEATHER ELSEWHERE. SUNSHINE EXPECTED
ACROSS NW NEVADA BY AFTERNOON. TEMPERATURES WILL RECOVER A FEW
DEGREES ON SATURDAY, COMPARED TO FRIDAY'S READINGS, BUT STILL
REMAIN BELOW MAY NORMALS.  TURNER

.LONG TERM...SATURDAY NIGHT THROUGH NEXT THURSDAY. SHOWERS DIMINISH
SATURDAY EVENING AS THE UPPER LEVEL LOW EJECTS EASTWARD. EXPECT SOME
LIGHT MOUNTAIN SHOWERS ACROSS EASTERN PORTIONS OF ELKO AND WHITE
PINE COUNTY EARLY SUNDAY EVENING...OTHERWISE DRY ACROSS THE CWA.
MODELS BUILD A WEAK RIDGE OVER NEVADA SUNDAY FOR DRY AND WARMER
CONDITIONS. NEXT UPSTREAM TROF DROPS ALONG THE WEST COAST ON MONDAY
WITH PRECIPITATION AND THUNDERSTORMS EXPECTED TO REMAIN MAINLY OVER
WESTERN NV AT THIS TIME. FOR MONDAY EVENING...MODELS IN DISAGREEMENT
WITH STRENGTH AND POSITION OF THE TROF. THE 12Z EC KEEPS THE UPPER
LOW OFF THE OREGON COAST...WHILE THE GFS MAINTAINS THE SYSTEM NEAR
THE CENTRAL CA COAST. GFS SOLUTION WOULD KEEP THUNDERSTORMS OVER
WESTERN ZONES WHILE EC WOULD HAVE THEM OVER THE NORTHERN ZONES. AT
THIS TIME WILL LEAN TOWARD THE EC SOLUTION NEAR THE ID-NV
BORDER...BUT LOW POPS. BY TUESDAY...WITH THE EXCEPTION OF
MAINTAINING SOME SORT OF A TROF ALONG THE WEST COAST...MODELS ARE
OUT OF AGREEMENT. THUS HAVE LOWERED POPS FOR THE REST OF THE
PERIOD.

&&

.AVIATION...DECREASING THUNDERSTORM ACTIVITY ACROSS MUCH OF NORTHERN
AND CENTRAL NEVADA THIS EVENING. WITH WRAP AROUND MOISTURE FROM THE
UPPER LOW...SHOWERS WILL CONTINUE OVERNIGHT OVER TAF SITES. SHOWERS
AND THUNDERSTORMS WILL DEVELOP AGAIN FRIDAY AS THE UPPER LOW REMAINS
OVER THE CWA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/87/87

In the hours before

Special weather statement, May 7, 4:59 PM PDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
459 PM PDT THU MAY 7 2015

NVZ037-080100-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
459 PM PDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA AND
SOUTHEASTERN LANDER COUNTIES UNTIL 600 PM PDT...

AT 458 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHEAST OF HICKISON SUMMIT...MOVING NORTH AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
US HIGHWAY 50...HICKISON SUMMIT AND ANTELOPE PEAK.

LAT...LON 3925 11654 3925 11677 3976 11681 3974 11628
TIME...MOT...LOC 2358Z 182DEG 27KT 3933 11666

BB
Special weather statement, May 7, 5:35 PM PDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
535 PM PDT THU MAY 7 2015

NVZ033-080130-
SOUTHEASTERN ELKO COUNTY NV-
535 PM PDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELKO COUNTY UNTIL
630 PM PDT...

AT 535 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTH OF IBAPAH...OR 31 MILES NORTHEAST OF LAGES JUNCTION...
MOVING NORTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
US ALTERNATE HIGHWAY 93...WHITE HORSE PASS.

LAT...LON 4015 11414 4015 11415 4056 11441 4057 11439
      4063 11405 4018 11405
TIME...MOT...LOC 0035Z 164DEG 21KT 4025 11407

BB
Special weather statement, May 7, 6:00 PM PDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
600 PM PDT THU MAY 7 2015

NVZ036-037-080215-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
600 PM PDT THU MAY 7 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EUREKA AND EAST
CENTRAL LANDER COUNTIES UNTIL 715 PM PDT...

AT 558 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF HICKISON SUMMIT...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GRASS VALLEY.

LAT...LON 3954 11655 3955 11678 4008 11702 4011 11646
TIME...MOT...LOC 0058Z 178DEG 17KT 3963 11667

BB

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:35 PM PDTSpecial Weather StatementLKN55 min
May 7, 6:00 PM PDTSpecial Weather StatementLKNLander75 min
May 7, 6:31 PM PDTTornado WarningLKNEureka, Lander44 min
May 8, 12:47 PM PDTSpecial Weather StatementLKNElko43 min
May 8, 12:52 PM PDTSpecial Weather StatementLKN38 min
May 8, 1:44 PM PDTSpecial Weather StatementLKN46 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.